Alert archive / Connecticut / Special Weather Statements in 2021
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at May 16, 2021, 12:49 PM EDT. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 12:49 PM EDT (16:49 UTC)
- Expired
- May 16, 2021, 1:30 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
The radar
The Brookhaven radar (KOKX), 65 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 2142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
791
WWUS81 KOKX 161649
SPSOKX
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Sun May 16 2021
CTZ005-006-161730-
Northern Fairfield-Northern New Haven-
1249 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND WEST
CENTRAL NEW HAVEN COUNTIES...
At 1248 PM EDT, a strong thunderstorm was located near Monroe, or
near Newtown, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Haven, Danbury, Shelton, Southbury, Newtown, Trumbull, Monroe,
Bethel, Seymour, Brookfield, Orange, Derby, Redding, Woodbridge and
Middlebury.
LAT...LON 4144 7306 4133 7298 4131 7301 4131 7306
4129 7307 4127 7309 4122 7332 4140 7345
4147 7338 4148 7335 4147 7331 4148 7332
4151 7323 4151 7318
TIME...MOT...LOC 1648Z 238DEG 12KT 4133 7329
$$
MWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at May 16, 11:03 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 16, 11:03 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service New York NY 1103 AM EDT Sun May 16 2021 .SYNOPSIS... A weak upper level disturbance moves through the area today, otherwise high pressure will strengthen through the upcoming week. A surface trough will form across the area each afternoon through mid week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Minor updates to forecast to account for latest obs/trends. Basically the main tweak was to bump up temps a degree or two overall, but wasn't too aggressive with this as mid and high deck clouds move in from the west. Temperatures were warmer than initially progged earlier. See below. Satellite imagery shows extensive mid and high level clouds all the way back to the Western PA with some breaks. This is associated with a weak upper level disturbance that will move across the area this afternoon. There is still abundant low-level dry air in place that will act as a stabilizing mechanism in addition to onshore flow across coastal areas. Across the interior, there is marginal to moderate instability into the first half the afternoon with some moisture pooling before some mid level warming works in from the west. Additionally, wind shear is non-existent. Thus, any convection that does develop will be weak and short-lived. Highs today will top out in the lower to mid 70s. Perhaps a few upper 70s across interior CT before the mid deck arrives along with a more southerly flow in the afternoon. A bit cooler than Saturday due to the aforementioned cloud cover. This is still about 3 to 5 degrees above normal. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... Heights build aloft this period along with strengthening surface high pressure. Each afternoon will be accompanied by a surface trough. Although low-level moisture will continue to gradually increase, this will be offset by the warming aloft. Shear remains a non-factor. Thus, Monday afternoon may see some widely scattered weak convection inland. For Tuesday, have removed any mention as mid level capping continues to strengthen. Some shortwave energy dropping down the front side of the ridge across eastern New England may trigger showers east of the forecast area. Daytime highs will remain in the 70s with lows in the 50s. A few spots across the NJ metro may touch 80 Tuesday afternoon. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Overall, no major changes in the extended forecast. With SW flow and high pressure off the SE coast, did increase MaxT's a few degrees, however did not go as high as the NBM, which would have raised temperatures in some spots by 5-7 degrees on days 6-7. Temperatures may still need to be bumped up a degree or two, especially across the eastern sections of the CWA during this time frame. Forecast still matches up well with neighboring offices. Otherwise, surface high pressure sits over the East Coast through much of the week with generally dry weather expected. An amplifying upper-level ridge pushes towards the east coast Tuesday night. Surface high pressure continues to build over the area with dry conditions and mostly clear to partly cloudy skies. As the upper-level ridge builds over the East Coast Wednesday through the end of the week, southerly flow from the high pressure continues to advect moisture into the area as heights build allowing for temperatures to rise into the low to middle 80s, with the potential for a few days to reach the upper 80s. The next disturbance looks to approach the area sometime late week or during the weekend but models disagree with the placement and timing of the disturbance. The GFS brings showers into the area by late Thursday, continuing through Friday with a back door cold front moving across the area, where the ECMWF keeps the disturbance to the north and west with the area dry until at least the weekend. Not sure the GFS has much support with the backdoor cold front, so will limit POPs to just the weekend. Confidence remains low on any POPs. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... High pressure will remain southeast of the terminals through the TAF period. A weak surface trough sets up over the area today. Mainly VFR through the TAF period. There is a chance of showers with an isolated thunderstorm possible north and west of the NYC metro terminals this afternoon and evening. There is still uncertainty in whether or not showers will make it to the coast so will keep mention out of the TAFs for now and will continue to monitor. Also of note, some of the guidance is hinting that locations that receive any rainfall today could see some fog develop very early Monday morning. This will need to be monitored later this evening into the overnight. SW flow increases through late this morning and early afternoon sea breezes likely. Winds become light and variable again tonight. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Timing of seabreezes may be off by an hour or two. .OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY... .Monday...Mainly VFR. Chance of an afternoon and early evening shower and isolated thunderstorm, mainly NW of NYC metro terminals. .Tuesday-Thursday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... With high pressure strengthening through the upcoming weak, winds and seas are forecast to remain below SCA levels. && .HYDROLOGY... No hydrologic impacts are expected through the week. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous weather outlook, May 16, 4:08 AM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service New York NY 408 AM EDT Sun May 16 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-170815- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 408 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-170815- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 408 AM EDT Sun May 16 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, May 16, 12:05 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service New York NY
1205 PM EDT Sun May 16 2021
CTZ005-006-161645-
Northern Fairfield-Northern New Haven-
1205 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...
At 1204 PM EDT, a strong thunderstorm was located over Newtown,
moving northeast at 10 mph.
Locations impacted include...
Waterbury, Shelton, Naugatuck, Southbury, Newtown, Hamden, Trumbull,
Monroe, Bethel, Seymour, Brookfield, Derby, Prospect, Woodbridge and
Middlebury.
Cloud to ground lightning is a possibility with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4142 7292 4128 7327 4143 7341 4148 7335
4147 7333 4147 7331 4149 7333 4151 7331
4151 7316 4156 7317 4157 7310 4159 7308
TIME...MOT...LOC 1604Z 233DEG 10KT 4141 7327
JESpecial weather statement, May 16, 12:08 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service New York NY
1208 PM EDT Sun May 16 2021
CTZ005-NYZ068-161645-
Northern Fairfield-Putnam-
1208 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
EASTERN PUTNAM COUNTIES...
At 1207 PM EDT, a strong thunderstorm was located over Lake Carmel,
moving east at 5 mph.
Locations impacted include...
Danbury, Mahopac, Lake Carmel, Sherman, Brewster, Ridgefield, Bethel,
Brookfield, New Fairfield, Redding, Carmel, Patterson, Putnam Lake,
Brewster Hill and Peach Lake.
Cloud to ground lightning has occurred with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
LAT...LON 4152 7344 4150 7344 4151 7340 4130 7343
4133 7355 4137 7355 4135 7367 4137 7375
4145 7381 4151 7376 4153 7360 4153 7353
4156 7353 4157 7346
TIME...MOT...LOC 1607Z 275DEG 6KT 4146 7364
JESpecial weather statement, May 16, 12:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1249 PM EDT Sun May 16 2021
CTZ005-006-161730-
Northern Fairfield-Northern New Haven-
1249 PM EDT Sun May 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND WEST
CENTRAL NEW HAVEN COUNTIES...
At 1248 PM EDT, a strong thunderstorm was located near Monroe, or
near Newtown, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Haven, Danbury, Shelton, Southbury, Newtown, Trumbull, Monroe,
Bethel, Seymour, Brookfield, Orange, Derby, Redding, Woodbridge and
Middlebury.
LAT...LON 4144 7306 4133 7298 4131 7301 4131 7306
4129 7307 4127 7309 4122 7332 4140 7345
4147 7338 4148 7335 4147 7331 4148 7332
4151 7323 4151 7318
TIME...MOT...LOC 1648Z 238DEG 12KT 4133 7329
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:08 PM EDT | Special Weather Statement | OKX | Putnam | 37 min |
| May 16, 2:37 PM EDT | Special Weather Statement | OKX | Putnam | 38 min |
| May 16, 5:13 PM EDT | Special Weather Statement | OKX | Bronx | 32 min |
| May 16, 12:05 PM EDT | Special Weather Statement | OKX | 40 min | |
| May 16, 1:16 PM EDT | Special Weather Statement | OKX | 44 min | |
| May 16, 1:31 PM EDT | Special Weather Statement | OKX | 44 min | |
| May 16, 3:05 PM EDT | Special Weather Statement | OKX | 40 min |
Nearby
Special Weather Statements in Connecticut, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.